Wednesday, 14 January 2015

Day 32 off Topical Steroids

So it has now been one month and one day since I stopped using topical steroids  (and also nearly 8 weeks weeks since I have used and emollients or moisturisers). This is the longest I have gone without using any of these products in at least four years and that's amazing!

I celebrated my one month off topical steroids yesterday by spending the evening hanging out with my boyfriend and eating Chinese food from my favourite restaurant.

It's been just over two weeks since my last update because my skin came out of a flare within this time and I had nearly a week of relief. It was a week where I didn't spent much time thinking about my skin.
 
Anyway, in my last blog post I was having a great deal of trouble with splits in my neck, along with flares on my face, chest, stomach and thighs.

For about a week after that post, the rashes on my body didn't really change, not really getting better or worse, while my face and neck got a little bit worse. A big symptom I experienced around this time is something that I can only describe by calling it 'lizard-skin', which I had around my eyes, neck and jawline. This skin was scaly, cracked, dry and so thick it felt like armour. Being on my eyelids and neck made it painful and sometimes impossible to move my neck in any direction, or open my eyes fully, so while experiencing this I had to do a whole lot of moving my whole body movement if I wanted to look at something or getting people to move into my field of vision if I wanted to look at them.

Then about a week ago I came out of my flare and went into a skin 'break'. The rashes on my body cleared up. My arms, legs, shoulders and chest were 100% clear, with my stomach only mostly clearing up. My face and neck were still flaring, but my face was a little bit better, the 'lizard-skin' disappeared and it was overall a lot easier to deal. During this time my neck splits slowly got better. My ears and scalp, which I had also been having a lot of trouble with, also got around 95% better and looked and felt almost normal (they were previously crusty, oozing and flaky).

During this time, my body was still itchy, but scratching caused very little if any damage or inflammation, and was probably 80% less dry than it had been during my first flare, and there was even a day or two where I didn't need to vacuum my bed sheets when I woke up in the morning. It's really hard to explain just how big a deal this was to me on those days. I was also sleeping a lot better during this time, most night falling asleep straight away, having a few hours in a row, and only waking up once, where usually it takes me several hours to fall asleep and I wake up many times.

So this break was nice, and it coincided with my best friend coming to visit so I was feeling pretty normal for the most part and I was well enough to hang out with her which made me pretty happy.

I started flaring again a few days ago. It started on my chest, stomach and in the crooks of my arms. My face is significantly more red and dry, and whilst most of my neck is ok, my jawline, lips and chin are covered in sores and the lovely 'lizard-skin'. My ears are also flaring again slightly.

As always, in the midst of this horrible ordeal, there are always positives to think about.

I have plenty of time for the hobbies that I never had enough time for while I was both studying and working. I have nearly finished knitting a jumper that I have been working on for the last year, and I am also working on a Hogwarts Crest cross stitch (because cross stitch is cool!)

Something I am weirdly happy about is that last night, I started sweating! Now while for most people this is not a big deal, but being on topical steroids for an extended period of time paralyses the sweat glands so people whose skin is dependant on them don't sweat, and I haven't in years, which never even occurred to me until I listened to Dr Rapaport's teleconferences on the itsan website (I seriously recommend listening to these they are so full of information on topical steroid withdrawal). So sweating is a good sign in the healing process.

Lastly, really good news for people going through topical steroid withdrawal in Australia, a news show called A Current Affair is doing a story on Topical Steroid Addiction and Withdrawal, with several people I know of through my Facebook support group being interviewed for it. This will be amazing for raising awareness for this condition in Australia so hopefully the story will do justice everyone suffering from it. It is airing either Monday or Tuesday night so if you are in Australia please look out for it, or it should be available on the interview later this week on the A Current Affair website so give it a look.

1 comment:

  1. Update : look out for the news story on A Current Affair on Thursday

    ReplyDelete